1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

At a loss...

Discussion in 'Type 1 Diabetes' started by Nicola M, Mar 12, 2019.

  1. Nicola M

    Nicola M Type 1 · Well-Known Member

    Messages:
    368
    Likes Received:
    496
    Trophy Points:
    153
    Just recently came out of hospital with a bad hypo but that’s a long story. My sugars have been extremely bad since leaving in the high teens consistently every day (18+) I’m on an insulin pump, I’ve done 2 set changes just to make sure it wasn’t those and I’m still high, I’ve also set a temporary basal rate of +100% and correction doses just aren’t shifting my sugars. If I’m being honest it’s making me more miserable than I was in the hospital and I’m at a loss of what to do. I have messaged my nurse awaiting a reply but wondered if anyone here had some much needed advice for this sad diabetic!! x
     
    • Hug Hug x 3
  2. JaneC

    JaneC Type 1 · Well-Known Member

    Messages:
    145
    Likes Received:
    87
    Trophy Points:
    88
    It might be worth giving yourself a few units from a pen and if that seems to work then it’s a problem with your pump/set or insulin. Is there some underlying illness maybe? So horrible to be feeling like you do you poor thing. The bad hypos although rare do knock your confidence but you will get over it.
     
    • Agree Agree x 2
    • Like Like x 1
  3. dancer

    dancer Type 1 · Well-Known Member

    Messages:
    1,274
    Likes Received:
    1,220
    Trophy Points:
    198
    @Nicola M have you tried a new vial of insulin in case the one you were using was "off"? Do you have ketones?
     
    • Like Like x 1
  4. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    The most usual cause for insulin pump problems quoted by reps and DSNs is the infusion part of the system, so kinked cannulas, or repeated use of used sites etc.
    My plan worked out with my DSN (as all patients and DSN really need to do) is to change the infusion set.
    After doing this and a correction dose if need be I wait 2 hours and re-test my BSL.
    If it is coming down but slowly I may add in more correction,
    if the BSL has gone up further and ketones are up, I change the infusion set once again, re-do the correction dose plus at least 30%- 40 % whilst I continue to sort out other possible causes like:
    ?could insulin have been frozen ? or exposed to >30 C, out of the fridge > 30 days (see pamphlet in the insulin box).
    ? get new insulin script?,
    is there an error code on the pump?
    can I see that the pump is actually working ?(I disconnect the tubing from the infusion site and run a 'test bolus' through),
    also with high BSLs and ketones added in sometimes my insulin resistance increases and a 'usual' correction' dose
    is not enough, and do I increase usual bolus and basal doses as well (yes, I see you have done that with your basal))
    Any sign of infection ? teeth, skin. urine ? tummy or cold virus? ? cycles? ? stress
    My DSN and I also worked out a 'last ditch before hospital' plan which was to give small doses of intramuscular short-acting insulin, which works much quicker than under the skin doses to see if that will stop the rise. That plan however requires close co-ordination with my DSN, my ability to give myself an I.M. injection and having the syringe and length of needle to do so.
    I hope your troubles settle easily and quickly (and that your DSN replies soon).:):):)
    IMG_4108.jpg
     
  5. Jollymon

    Jollymon Type 1 · Well-Known Member

    Messages:
    350
    Likes Received:
    404
    Trophy Points:
    103
    Are you dealing with a Symogi Effect? Bringing one of those down might take 24 hours. Symogi Effect is the body’s own reaction to a scary lo. The liver dumps into own stored glucagon to create a high. For someone with diabetes, it’s a really bad high after a really bad low.

    Maybe this is where you’re at. You did say there was a bad enough preceding low to cause it. Stay hydrated. Make sure your infusion set is working. A correction dose some other way can help. Try not to let it defeat you- you will get over it.
     
    • Like Like x 1
    • Agree Agree x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook